Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 407, NWS Norman, OK

July 17, 2021Ellis County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 17, 2021, 2:42 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 2:42 PM CDT (19:42 UTC)
Expired
Jul 17, 2021, 3:18 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Ellis County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 147 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS54 KOUN 171942
SVROUN
OKC045-153-172030-
/O.NEW.KOUN.SV.W.0407.210717T1942Z-210717T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
242 PM CDT Sat Jul 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ellis County in northwestern Oklahoma...
  Southwestern Woodward County in northwestern Oklahoma...

* Until 330 PM CDT.

* At 241 PM CDT, a severe thunderstorm was located near Harmon,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3615 9970 3624 9956 3611 9940 3601 9960
TIME...MOT...LOC 1941Z 314DEG 7KT 3613 9958 

HAIL...0.88IN
WIND...60MPH
 
$$

03
1 follow-up statement
509 
WWUS54 KOUN 172018
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
318 PM CDT Sat Jul 17 2021

OKC045-153-172028-
/O.CAN.KOUN.SV.W.0407.000000T0000Z-210717T2030Z/
Ellis OK-Woodward OK-
318 PM CDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS AND
SOUTHWESTERN WOODWARD COUNTIES IS CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.

LAT...LON 3615 9970 3624 9956 3611 9940 3601 9960
TIME...MOT...LOC 2012Z 314DEG 7KT 3608 9952 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:35 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 2:35 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
235 PM CDT Sat Jul 17 2021

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 101 PM CDT Sat Jul 17 2021

Update to increase PoPs further south.

Deep, moist convection will continue to develop along and outflow
boundary and ahead of a remnant MCV moving out of the TX panhandle
thru this afternoon. Although deep layer shear is lacking a bit,
moderate instability and high low level theta-e will likely
contribute to a few robust updrafts developing within clusters
into at least the early evening hours. In fact, one supercell is
currently located near Okeene. The main threat will be damaging
wind gusts along this boundary into the evening, perhaps nearing
portions of the OKC metro, where DCAPE ridge will reside from
there SE along the I-44 corridor. High rainfall rates will also
accompany the storms so localized flash flooding appears a bit
more likely now. All grids have been sent.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 224 PM CDT Sat Jul 17 2021

Scattered thunderstorms will continue through the afternoon and
evening across the region. It appears that the overall intensity
should diminish after sunset, as storms lose their ground
connection (become elevated). Elevated storms are expected to
continue overnight, and into Sunday morning, when a similar
scenario to today's should redevelop. Storms may be marginally
severe again, or at least threaten to be severe, particularly
across the northern half of Oklahoma.

Temperatures will be highly dependent on precipitation this
afternoon and early evening. HRRR values, with some slight
southward geographic alterations, seemed to be the best bet for
the rest of today.

CmS
&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 224 PM CDT Sat Jul 17 2021

The Sunday night/Monday/Monday night shortwave trough appears to
be on schedule, still. It will bring more organization to the
otherwise near-random pattern of convection as it passes north-
to-south across the region. In its wake, a somewhat cooler and
drier airmass is expected to cover Oklahoma, and to a lesser
extent, north Texas for a few days.

As the week progresses, a large ridge across the western part of
the country will expand into the Plains. The position of the ridge
will keep Oklahoma/north Texas in generally north to northeast
flow (aloft...mainly southerly at the surface) for several days.
During this time, temperatures will begin to creep back up, and
rain chances will dwindle to near zero...unless one or more of the
small upper-level disturbances randomly forecast by the medium
range models actually comes to fruition.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sat Jul 17 2021

Thunderstorms will continue to develop from near SWO to north of
CSM over the next few hours and move SE later today. Very heavy
rainfall will accompany them so expect visbys to easily drop to
3SM and may need to amend for lower. It's unclear how long this
activity will last thru tonight so possible adjustments/inclusions
of TS to SPS and LAW could be needed.

&&

.UPPER AIR...
Issued at 101 PM CDT Sat Jul 17 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  92  70  86 /  40  40  50  60
Hobart OK         72  94  71  89 /  40  20  40  50
Wichita Falls TX  75  95  74  91 /  20  20  20  50
Gage OK           70  94  68  89 /  40  30  50  40
Ponca City OK     70  87  69  84 /  30  30  60  60
Durant OK         75  94  73  90 /  20  30  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...03
Hazardous weather outlook, Jul 17, 11:49 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Sat Jul 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms are expected this afternoon through this evening
across much of northern and central Oklahoma. Severe thunderstorms
capable of damaging wind gusts up to 60 mph and localized heavy
rainfall will be the main threats.

.Heat...
An increase in temperatures and dew point temperatures will lead
to heat index values of 100 to 105 degrees fahrenheit this
afternoon. Heat indices, combined with mostly sunny skies and
light winds, may lead to heat exhaustion or heat stroke. Limit
strenuous outdoor activities, find shade, and stay hydrated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue across portions of our area
every day through next week. Some of the storms on Sunday could be
strong to marginally severe across northern Oklahoma with up to
quarter size hail and 60 mph wind gusts as the main hazards.
Flooding due to heavy rainfall will also be possible overnight
Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 17, 1:43 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
143 PM CDT Sat Jul 17 2021

OKZ012-013-018-019-171930-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
143 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...
northeastern Kingfisher...northwestern Logan and southwestern Noble
Counties Until 230 PM CDT...

AT 140 PM CDT, a strong thunderstorm was located near Marshall,
moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...
Minor flooding in areas of poor drainage...

LAT...LON 3610 9779 3622 9777 3625 9739 3600 9743
TIME...MOT...LOC 1840Z 278DEG 18KT 3614 9767

JT
Special weather statement, Jul 17, 1:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT Sat Jul 17 2021

OKZ018-171930-
Kingfisher OK-
147 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Kingfisher County Until
230 PM CDT...

AT 145 PM CDT, a strong thunderstorm was located 4 miles west of
Dover, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3603 9767 3602 9768 3577 9791 3598 9811
      3617 9811 3617 9804
TIME...MOT...LOC 1845Z 304DEG 13KT 3601 9799

JT
Special weather statement, Jul 17, 1:58 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
158 PM CDT Sat Jul 17 2021

OKZ017-018-023-024-171930-
Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
158 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian...north central Caddo and southeastern Blaine
Counties Until 230 PM CDT...

AT 154 PM CDT, a line of strong thunderstorms extending from
5 miles south of Loyal to 5 miles northeast of Geary to near
Bridgeport, moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...

LAT...LON 3581 9795 3546 9825 3555 9847 3575 9836
      3598 9811
TIME...MOT...LOC 1854Z 263DEG 5KT 3590 9814 3570 9826 3556 9837

JT
Special weather statement, Jul 17, 2:10 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
210 PM CDT Sat Jul 17 2021

OKZ009-014-171945-
Roger Mills OK-Ellis OK-
210 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills and
southeastern Ellis Counties Until 245 PM CDT...

AT 207 PM CDT, a strong thunderstorm was located 9 miles south of
Harmon. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

This storm will remain over mainly rural areas of northeastern Roger
Mills and southeastern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3613 9940 3592 9938 3591 9938 3590 9958
      3605 9964
TIME...MOT...LOC 1907Z 242DEG 2KT 3601 9952

03
Special weather statement, Jul 17, 2:21 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
221 PM CDT Sat Jul 17 2021

OKZ018>020-024-171945-
Payne OK-Kingfisher OK-Logan OK-Canadian OK-
221 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Payne...southeastern
Kingfisher...western Logan and northeastern Canadian Counties Until
245 PM CDT...

AT 219 PM CDT, strong thunderstorms were along a line extending from
4 miles northeast of Lovell to near Kingfisher to 3 miles west of
Concho, moving east-southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Pea size hail...
Minor flooding in areas of poor drainage...

LAT...LON 3572 9762 3573 9767 3567 9767 3547 9787
      3562 9815 3589 9802 3614 9766 3614 9720
TIME...MOT...LOC 1919Z 291DEG 20KT 3609 9757 3585 9791 3563 9805

JT
Special weather statement, Jul 17, 2:39 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 PM CDT Sat Jul 17 2021

OKZ017-023-024-172045-
Canadian OK-Caddo OK-Blaine OK-
239 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Canadian...north
central Caddo and south central Blaine Counties Until 345 PM CDT...

AT 236 PM CDT, a strong thunderstorm was located near Bridgeport,
moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Hinton, Geary and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3557 9848 3568 9834 3555 9809 3536 9833
TIME...MOT...LOC 1936Z 313DEG 8KT 3557 9836

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM CDTSpecial Weather StatementOUNJohnston24 min
Jul 16, 8:25 PM CDTSpecial Weather StatementOUNKay35 min
Jul 16, 9:10 PM CDTAreal Flood AdvisoryOUNGrant, Kay3 hr
Jul 16, 9:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay59 min
Jul 16, 10:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Jul 16, 10:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major39 min
Jul 16, 11:23 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant3 hr
Jul 16, 11:41 PM CDTSpecial Weather StatementOUNKay34 min
Jul 16, 11:47 PM CDTSevere Thunderstorm WarningOUNKay26 min
Jul 17, 12:09 AM CDTAreal Flood AdvisoryOUNKay3 hr
Jul 17, 12:25 AM CDTSpecial Weather StatementOUNKay35 min
Jul 17, 11:29 AM CDTSpecial Weather StatementOUNAlfalfa46 min
Jul 17, 12:07 PM CDTSpecial Weather StatementOUNMajor38 min
Jul 17, 12:18 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods27 min
Jul 17, 12:24 PM CDTAreal Flood AdvisoryOUNAlfalfa, Major, Woods3 hr
Jul 17, 12:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major46 min
Jul 17, 1:04 PM CDTSpecial Weather StatementOUNDewey26 min
Jul 17, 1:08 PM CDTSpecial Weather StatementOUNRoger Mills52 min
Jul 17, 1:23 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills17 min
Jul 17, 1:32 PM CDTAreal Flood AdvisoryOUNBlaine, Garfield, Kingfisher, Logan, Major3 hr
Jul 17, 1:36 PM CDTAreal Flood AdvisoryOUNBlaine, Dewey3 hr
Jul 17, 1:43 PM CDTSpecial Weather StatementOUNLogan47 min
Jul 17, 1:47 PM CDTSpecial Weather StatementOUNKingfisher43 min
Jul 17, 1:58 PM CDTSpecial Weather StatementOUNBlaine32 min
Jul 17, 2:10 PM CDTSpecial Weather StatementOUNEllis35 min
Jul 17, 2:21 PM CDTSpecial Weather StatementOUNCanadian, Logan24 min
Jul 17, 2:24 PM CDTAreal Flood AdvisoryOUNKingfisher, Logan3 hr
Jul 17, 2:39 PM CDTSpecial Weather StatementOUNCanadian66 min
Jul 17, 2:44 PM CDTAreal Flood AdvisoryOUNDewey, Ellis, Roger Mills, Woodward3 hr
Jul 17, 2:48 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher42 min
Jul 17, 2:57 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo3 hr
Jul 17, 3:06 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher3 hr
Jul 17, 3:12 PM CDTSpecial Weather StatementOUNLogan48 min
Jul 17, 3:21 PM CDTSpecial Weather StatementOUNCaddo54 min
Jul 17, 3:32 PM CDTSpecial Weather StatementOUNOklahoma58 min
Jul 17, 3:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Jul 17, 3:38 PM CDTAreal Flood AdvisoryOUNOklahoma112 min
Jul 17, 4:01 PM CDTSpecial Weather StatementOUNCaddo44 min
Jul 17, 4:03 PM CDTSpecial Weather StatementOUNGrady42 min
Jul 17, 4:30 PM CDTSpecial Weather StatementOUNGreer45 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Kiowa41 min
Jul 17, 4:43 PM CDTSpecial Weather StatementOUNCleveland62 min
Jul 17, 4:53 PM CDTSpecial Weather StatementOUNGreer67 min
Jul 17, 5:06 PM CDTSevere Thunderstorm WarningOUNHarmon37 min
Jul 17, 5:41 PM CDTSevere Thunderstorm WarningOUNTillman49 min
Jul 17, 6:50 PM CDTSpecial Weather StatementOUNCotton25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.